Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Austin/San Antonio, TX

May 13, 2008Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2008, 6:29 PM CDT for Val Verde County, Texas. It was in force for 76 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 6:29 PM CDT (23:29 UTC)
Expired
May 13, 2008, 7:45 PM CDT
In force
76 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:35 PM CDTHAIL 1.754 Sse Pandale, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:06 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2095 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 132332
SVREWX
TXC465-140045-
/O.NEW.KEWX.SV.W.0099.080513T2329Z-080514T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 745 PM CDT.

* AT 629 PM CDT...NWS RADAR SHOWED AN AREA OF THUNDERSTORMS OVER
  VAL VERDE COUNTY...MOVING EAST AT 35 TO 40 MPH.  THESE 
  THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...
  DAMAGING WINDS IN EXCESS OF 60 MPH...FREQUENT DANGEROUS 
  LIGHTNING...AND BRIEF PERIODS OF HEAVY RAIN. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKERS CROSSING BY 700 PM CDT...
  9 MILES NORTHWEST OF DEVILS RIVER STATE NATURAL AREA BY 710 PM
  CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3029 10176 3028 10070 2939 10071 2926 10077
      2936 10102 2946 10108 2951 10119 2951 10126
      2958 10126 2959 10132 2965 10132 2966 10139
      2975 10143 2977 10156 2975 10165 2977 10176
TIME...MOT...LOC 2329Z 238DEG 28KT 2983 10137

$$
1 follow-up statement
000 
WWUS54 KEWX 140002
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT TUE MAY 13 2008

TXC465-140045-
/O.CON.KEWX.SV.W.0099.000000T0000Z-080514T0045Z/
VAL VERDE TX-
701 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR VAL VERDE COUNTY...

AT 700 PM CDT...THUNDERSTORMS CONTINUED FORMING AND MOVING EAST AT
35 TO 40 MPH OVER VAL VERDE COUNTY.  NICKEL SIZE HAIL...WIND GUSTS
OF 45 TO 60 MPH...LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS 
LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3029 10176 3028 10070 2939 10071 2926 10077
      2936 10102 2946 10108 2951 10119 2951 10126
      2958 10126 2959 10132 2965 10132 2966 10139
      2975 10143 2977 10156 2975 10165 2977 10176
TIME...MOT...LOC 0001Z 238DEG 28KT 2996 10113

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:12 PM CDT, 17 minutes earlier.

Area forecast discussion, May 13, 6:12 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
612 PM CDT TUE MAY 13 2008

.UPDATE...UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH
WHICH IS IN EFFECT FOR THE EDWARDS PLATEAU AND TEXAS HILL COUNTRY
UNTIL 11 PM.

&&

.PREV DISCUSSION... /ISSUED 557 PM CDT TUE MAY 13 2008/

AVIATION...
4 THSD TO 8 THSD SCT WITH CIGS FORMING ABOVE 10 THSD
FT BECOMING CIGS 3 THSD TO 6 THSD BKN BETWEEN 00Z AND
06Z...WITH SCATTERED SHOWERS AND THUNDERSTORMS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
AFTER 06Z WITH CIGS 1 THSD TO 3 THSD BKN TO OVC.
VSBYS WILL COULD FALL TO AOB 3 MILES IN THE STRONGER
THUNDERSTORMS...THAT WILL POTENTIALLY BRING STRONG
WINDS...FREQUENT LIGHTNING...SOME HAIL AND BRIEF
PERIODS OF HEAVY RAIN.  CIGS 2 THSD TO 3 THSD BKN
ARE EXPECTED TO LINGER FROM 12Z TO 18Z WEDNESDAY...
ALONG WITH SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY.

PREV DISCUSSION... /ISSUED 400 PM CDT TUE MAY 13 2008/

DISCUSSION...
THUNDERSTORMS WILL BEGIN TO TAKE-OFF ALONG THE DRYLINE AND OVER
THE BURRO MOUNTAINS EARLY THIS EVENING AS THE UPPER LOW OVER
SOUTHERN ARIZONA PROGRESSES EAST AND ACTS TO FURTHER DESTABILIZE
THE ATMOSPHERE ACROSS WEST AND CENTRAL TEXAS. THE 20Z LAPS
ANALYSIS SHOWED MU CAPES IN THE 3000-4000 J/KG RANGE ACROSS MOST
OF OUR AREA AND LITTLE CAP REMAINING. WITH SURFACE DEWPOINT TEMPS
IN THE LOWER 70S ADVECTING NORTHWEST ACROSS OUR AREA THIS
EVENING...THE ATMOSPHERE WILL BE PRIMED FOR DEEP AND SUSTAINED
CONVECTION. THE 12Z NAM12 AND GFS SOLUTIONS HAVE BACKED-OFF A TAD
ON THE QPF COMPARED TO PREVIOUS RUNS...BUT STILL SHOW OUR NORTHERN
HILL COUNTRY (INCLUDING AUSTIN) WITH THE BEST CHANCE FOR PRECIP
TONIGHT. THE SPC HAS INCLUDED US IN THE SLIGHT RISK AREA OF BOTH
THE DAY1 AND DAY2 CONVECTIVE OUTLOOKS. THIS FITS WELL WITH THE
OVERALL SYNOPTIC PATTERN AND SEASONAL CLIMATOLOGY OF SEVERE
THUNDERSTORMS FOR OUR AREA. WITH PWATS IN THE 1.5 TO 2.0 INCH
RANGE...HAVE INCLUDED A MENTION OF LOCALLY HEAVY RAINFALL
.THINKING 1-3 INCHES ARE POSSIBLE...ESPECIALLY OVER THE NORTHERN
HILL COUNTRY.

THE DRYLINE WILL GET PUSHED INTO OUR AREA LATE WEDNESDAY AFTERNOON
AND EVENING AS THE UPPER LOW MOVES-OUT ACROSS THE TEXAS PANHANDLE.
THUNDERSTORMS WILL LIKELY INITIATE ALONG THE DRYLINE AFTER MAX-
HEATING WEDNESDAY...AND MOVE EAST WEDNESDAY NIGHT INTO THE I-35
CORRIDOR. THE MODEL SOLUTIONS HAVE TRENDED-DOWN WITH THIS
SCENARIO OVER THE PAST COUPLE OF RUNS...AS HAVE OUR POPS...BUT
THIS CONTINUES AS A REAL POSSIBILITY.

A COLD FRONT WILL PUSH THROUGH THURSDAY NIGHT AND POPS WILL TREND-
DOWN AS DRY AIR MOVES INTO OUR AREA. A 2ND UPPER LOW IS FORECAST
TO DEVELOP AND CUT-OFF OVER NW MEXICO BY FRIDAY...WITH A WEAK
RIDGE ALOFT OVER OUR AREA THROUGH THE WEEKEND. GULF MOISTURE WILL
BEGIN TO RETURN ON SUNDAY...WITH A WARMING TREND AS TEMPERATURES
INCREASE BACK ABOVE NORMAL AND CONTINUE INTO EARLY NEXT WEEK WITH
LITTLE-TO-NO CHANCE FOR PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  88  70  82  60 /  70  30  30  40  10
AUSTIN BERGSTROM INTL AIRPORT  71  87  69  84  58 /  70  30  30  40  10
DEL RIO INTL AIRPORT           72  94  70  90  65 /  30  10  30  20  30
SAN ANTONIO INTL AIRPORT       73  90  71  84  63 /  50  20  30  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/08
Hazardous weather outlook, May 13, 3:58 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
358 PM CDT TUE MAY 13 2008

TXZ171>173-183>194-202>209-217>225-228-141200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
358 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
EDWARDS PLATEAU THIS EVENING...THEN SPREAD EAST AND BECOME MORE
NUMEROUS LATE TONIGHT OVER THE HILL COUNTRY AND NEAR THE AUSTIN
METRO AREA. LOCALLY HEAVY RAINS OF 1 TO 3 INCHES MAY RESULT IN AN
ISOLATED FLASH FLOOD THREAT...GENERALLY NORTH OF A CAMP WOOD TO
SAN MARCOS TO GIDDINGS LINE. OTHERWISE... THE PRIMARY THREATS ARE
FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE WEDNESDAY
AFTERNOON THROUGH EARLY THURSDAY MORNING. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR LATE WEDNESDAY.

In the hours before

Special weather statement, May 13, 5:25 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 PM CDT TUE MAY 13 2008

TXZ171-132330-
LLANO-
525 PM CDT TUE MAY 13 2008

...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF LLANO COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
AN AREA OF THUNDERSTORMS FORMING WEST OF LLANO COUNTY...MOVING
EAST AND NORTHEAST AT 35 MPH.  THESE STORMS COULD AFFECT PARTS
OF LLANO COUNTY IN THE NEXT 1 TO 3 HOURS.  THESE THUNDERSTORMS
WOULD BRING SOME HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND
FREQUENT DANGEROUS LIGHTNING.
Special weather statement, May 13, 5:33 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 PM CDT TUE MAY 13 2008

TXZ171-188-132330-
GILLESPIE-LLANO-
533 PM CDT TUE MAY 13 2008

...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF LLANO
AND GILLESPIE COUNTIES...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF THUNDERSTORMS FORMING WEST OF LLANO AND GILLESPIE COUNTIES...
MOVING EAST AND NORTHEAST AT 35 MPH.  THESE STORMS COULD AFFECT
PARTS OF LLANO AND GILLESPIE COUNTY IN THE NEXT 1 TO 3 HOURS.  THESE
THUNDERSTORMS WOULD BRING SOME HAIL...STRONG WINDS...BRIEF HEAVY
RAIN...AND FREQUENT DANGEROUS LIGHTNING.
Special weather statement, May 13, 5:59 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT TUE MAY 13 2008

TXZ202-217-140000-
KINNEY-MAVERICK-
559 PM CDT TUE MAY 13 2008

...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF KINNEY AND
MAVERICK COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF THUNDERSTORMS FORMING WEST OF KINNEY AND MAVERICK COUNTIES.
THESE THUNDERSTORMS COULD DEVELOP FURTHER EAST OVER PARTS OF
KINNEY AND MAVERICK COUNTIES THIS EVENING...MOVING TO THE
EAST AND NORTHEAST AT 35 MPH.  THESE THUNDERSTORMS WOULD BRING SOME
HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS
LIGHTNING.
Special weather statement, May 13, 6:06 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
606 PM CDT TUE MAY 13 2008

TXZ183-140000-
VAL VERDE-
606 PM CDT TUE MAY 13 2008

...THUNDERSTORMS DEVELOPING QUICKLY OVER VAL VERDE COUNTY...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF THUNDERSTORMS FORMING QUICKLY FROM THE WEST OVER VAL VERDE
COUNTY.  THESE THUNDERSTORMS WILL MOVE EAST AT 35 TO 40 MPH.
THESE THUNDERSTORMS WILL BRING HAIL...STRONG WINDS...BRIEF HEAVY
RAIN...AND FREQUENT DANGEROUS LIGHTNING TO VAL VERDE COUNTY.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.